Nebraska, 2025High Wind in Nebraska, March 18 to 19, 2025
March 18 to 19, 2025 · NWS LBF · 2 events in 2 counties and zones
High winds of 30 to 40 mph with a few gusts to around 60 mph occurred across portions of southwest and central Nebraska during the evening hours on March 18th into the morning hours March 19th. Peak wind gusts reached 60 mph or higher at the Imperial and Broken Bow ASOS stations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds of 30 to 40 mph with a few gusts to around 60 mph occurred across portions of southwest and central Nebraska during the evening hours on March 18th into the morning hours March 19th. Peak wind gusts reached 60 mph or higher at the Imperial and Broken Bow ASOS stations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 18, 6:00 PM CST, 0 minutes earlier. Its key messages:
- A strong storm system will cross the region tonight into Wednesday bringing strong winds and blizzard conditions to the eastern third of the forecast area. Northerly winds of 30 to 40 MPH with gusts up to 60 MPH are likely with this system and high wind warnings are in effect for locations across western and northwestern portions of the forecast area.
- A series of weak disturbances and cold fronts will bring a limited threat for precipitation to the area Friday through Sunday.
Area forecast discussion, Mar 18, 6:00 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
700 PM CDT Tue Mar 18 2025
.KEY MESSAGES...
- A strong storm system will cross the region tonight into Wednesday
bringing strong winds and blizzard conditions to the eastern third of
the forecast area. Northerly winds of 30 to 40 MPH with gusts up to
60 MPH are likely with this system and high wind warnings are in
effect for locations across western and northwestern portions of the
forecast area.
- A series of weak disturbances and cold fronts will bring a
limited threat for precipitation to the area Friday through
Sunday.
&&
.SYNOPSIS...
Issued at 301 PM CDT Tue Mar 18 2025
H5 analysis this morning has a closed low off the coast of
North Carolina with a trough extending south into eastern
portions of the Bahamas. West of this feature, a broad ridge of
high pressure extended from Louisiana, north to the southern
Great Lakes. The main feature of note across the CONUS this
morning is a trough of low pressure which extended from central
Utah into west central Arizona. At the surface, a cold front was
anchored along the highway 36 corridor in northern Kansas.
North of this feature easterly and northeasterly winds were
present across western and north central Nebraska. South of this
feature, winds were from the west and southwest. Skies were
mostly clear with some clouds drifting into northwestern
Nebraska this afternoon. Readings as of 2 PM CDT ranged from 48
degrees at Gordon to 61 degrees at Imperial.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 301 PM CDT Tue Mar 18 2025
A strong upper level trough and low will emerge over the high
plains early this evening, tracking across northern Kansas
tonight, ending up in northern Missouri by Wednesday afternoon.
Mid level warm air advection will increase over the southern
Panhandle, this evening, then transition southeast, then east
northeast across northern Kansas into southern Nebraska
overnight. There were some significant changes with this
morning's CAM's which forced a decent amount of drier air into
north central and portions of the central Sandhills tonight.
These CAM solns including the HRRR, RAP, and 3KM NAM have come
in line more with the 12z EC and 00z EC from last night,
decreasing QPF and snow potential for a large portion of western
and north central Nebraska. In fact, the main deformation snow
band has shifted east with this morning's runs. The only
consistency lies with a continuation of snow development this
evening over far SW Nebraska including Chase, Hayes, Frontier
and portions of southeastern Lincoln county. This then curls to
the northeast, clipping Custer and Wheeler counties. Current
thoughts based on the eastward shift are to downgrade the
blizzard warning for Loup to a winter weather advisory and to
downgrade the winter storm warning for Logan, Thomas, Blaine,
Rock and Brown counties to a winter weather advisory. Will leave
the current wind headlines intact based on this morning's model
solutions. Will also be adding a winter weather advisory for
Sheridan county as snow accumulations have trended upward for
the Pine Ridge. The wind forecast for tonight into Wednesday
remains consistent and the models continue to indicate good gust
potential in the 50 to 60 MPH range generally east of a line
from Oshkosh up to Valentine. Decided to continue to run the
high wind warning from 00z in the west this evening to 00z
Thursday in the eastern forecast area. This will remain
unchanged from the inherited forecast, albeit we could end up
canceling counties in the western forecast area earlier on
Wednesday as winds subside in the west. Winds will continue to
subside Wednesday night and shift over to the west. This should
lead to a chilly night across the area with lows in the lower to
middle 20s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 301 PM CDT Tue Mar 18 2025
A fairly active mid level pattern will continue late into the
week into the weekend. No, we are not looking at a potential
blizzard or wind gusts above 60 MPH, but we could see some gusty
winds and periodic low precipitation chances as a series of
weak disturbances tracks across the central and northern Plains.
The first arrives Thursday Night, the second arrives Saturday
night and the third Monday. Temperatures in the extended will
yo-yo between the 60s and 50s each day with only minimal
precipitation chances in the extended.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 700 PM CDT Tue Mar 18 2025
Active aviation conditions returns this evening as a strong low
pressure system develops across Kansas. Accumulating snow is
possible across portions of north central and into central Nebraska
with up to 5 inches expected. In addition to snow, strong northwest
winds will accompany this system with gusts up to 60 mph resulting
in reductions in visibility as well as blowing and drifting snow.
Snow ends Wednesday morning, however, gusty winds continue through
the afternoon prolonging blowing snow impacts through the remainder
of the TAF period.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT Wednesday for NEZ004.
High Wind Warning until 7 PM CDT /6 PM MDT/ Wednesday for
NEZ005-006-022>024-035-036-056>058.
Winter Weather Advisory from 1 AM to 2 PM CDT Wednesday for
NEZ008-009-025>027-037.
High Wind Warning from 2 PM CDT /1 PM MDT/ to 7 PM CDT /6 PM
MDT/ Wednesday for NEZ008>010-025>029-037-038-059-069>071.
Blizzard Warning from 1 AM to 2 PM CDT Wednesday for NEZ010-
028-029-038-071.
Winter Storm Warning from 1 AM CDT /midnight MDT/ to 2 PM CDT
/1 PM MDT/ Wednesday for NEZ059-069-070.
&&
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Mar 18, 1:24 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
224 PM CDT Tue Mar 18 2025
NEZ004>010-022>029-035>038-056>059-069>071-094-191930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
224 PM CDT Tue Mar 18 2025 /124 PM MDT Tue Mar 18 2025/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...Tonight.
A strong storm system will cross the area tonight. Strong gusty
north winds are expected, with gusts greater than 55 mph possible.
Snowfall accumulations of 1 to 4" are expected. The heavier totals
will be generally along and southeast of a Broken Bow to Grant line,
and also across western Cherry and Sheridan counties. Strong winds
will cause areas of blowing snow which could greatly reduce
visibility.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Gusty winds will continue Wednesday and areas of blowing snow will
be possible through the morning.
Thursday through the weekend fire weather concerns will return.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Taylor
High Wind, Custer
- When
- March 18, 6:00 PM CST to March 19, 11:00 AM CST
- Where
- Custer forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
The Broken Bow ASOS recorded a peak wind gust of 61 mph at 658 am CST on March 19th. Northerly winds of 30 to 40 mph and gusty occurred across Custer County during the evening hours on March 18th into the morning hours March 19th.
High Wind, Chase
- When
- March 18, 6:00 PM MST to March 19, 11:00 AM MST
- Where
- Chase forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
The Imperial ASOS recorded a peak wind gust of 62 mph at 916 pm MST on March 18th. Northerly winds of 30 to 40 mph and gusty occurred across Chase County during the evening hours on March 18th into the morning hours March 19th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in New Mexico, March 18 to 19, 2025$1.1 million · 71 kt wind · 25 events
- High Wind in Oklahoma, March 18 to 19, 202565 kt wind · 57 events
- High Wind in Texas, March 18 to 19, 2025$25,000 · 77 kt wind · 33 events
- Blizzard and High Wind in Nebraska, March 18 to 19, 202563 kt wind · 48 events
- Dust Storm and High Wind in Texas, March 18 to 19, 202569 kt wind · 45 events
- Dust Storm and High Wind in New Mexico, March 18, 20253 injured · 88 kt wind · 16 events
- Wildfire and Dust Storm in Texas, March 18 to 19, 202576 kt wind · 26 events
- Blizzard and High Wind in Kansas, March 18 to 19, 202561 kt wind · 15 events
- Strong Wind in Illinois, March 18, 2025$15,000 · 6 events
- Blizzard and High Wind in Kansas, March 18 to 19, 202561 kt wind · 12 events
- Winter Storm and Winter Weather in Colorado, March 18 to 19, 202510 events
- Drought in Oklahoma, March 18 to 31, 20259 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248448, 1248447.